Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Stopped smoking and started taking chantix. Getting chemical smell and headache. Is this normal?

Nov 2013
User rating for this question
Answered by

Practicing since : 1994
Answered : 5292 Questions
I recently started taking CHANTIX and have stopped smoking. I now have a faint chemical smell in my nose that almost causes a slight headache or motion sickness feel. I guess it could be compared to amonia. Is this normal for after quiting smoking or by taking CHANTIX. What could cause this?
Posted Mon, 4 Mar 2013 in General Health
Answered by Dr. Sudhir Kumar 18 minutes later

Thank you for posting your query.

I guess you have used CHAMPIX (Varenicline) for quitting smoking. Champix is an approved drug for this indication, and is both effective as well as safe.

Abnormal chemical smell is not an usually reported side effect of champix. Most of my patients report nausea, mild abdominal pain, gas in stomach, and mild metallic taste. These are very transient and disappear in a few days.

So, I think the abnormal smell may not be related to champix in your case. One method of confirming this would be to discontinue champix for 2-3 days and see whether this abnormal smell goes away or not.

Please discuss this with your doctor.

Best wishes,
Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology)
Above answer was peer-reviewed by
Follow-up: Stopped smoking and started taking chantix. Getting chemical smell and headache. Is this normal? 19 hours later
My question is, what could cause this smell?
Answered by Dr. Sudhir Kumar 2 hours later
Thank you for getting back.

There are two likely causes for abnormal smell, if it is present all the time:

1. Local nose infection,

2. Injury to olfactory nerve endings located in the nose. This is usually due to a viral infection.

If the abnormal smell is episodic (that is, it comes and goes), then it can be due to intra cranial problems such as seizures.

But I think, in your case, it is continuos, so, the above causes are more likely. Both the above mentioned conditions are transient and they improve on their own in a few days.

I hope it helps.

Best wishes,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor